Hail, Cass
- When
- June 10, 10:26 PM CST
- Where
- Cass County, 4.84 mi S of Weeping Water Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -96.120
A line of thunderstorms developed along a cold front in eastern Nebraska and southwest Iowa during the afternoon of June 10th. Dew point temperatures in the upper 60s combined with temperatures around 90 to produce a modestly unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A line of thunderstorms developed along a cold front in eastern Nebraska and southwest Iowa during the afternoon of June 10th. Dew point temperatures in the upper 60s combined with temperatures around 90 to produce a modestly unstable airmass. However, wind shear values were marginal and most of the activity was sub-severe. A second area of thunderstorms developed behind the cold front in the early evening and these storms too produced some small hail and gusty winds. Meanwhile later in the evening the cold front slowed and the storms along it trained across the same area producing areas of heavy rain in southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 10, 5:32 PM CST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 632 PM CDT SUN JUN 10 2012 .AVIATION... 00Z TAFS FOR KOMA...KLNK...KOFK. MID CLOUDS HAVE CLEARED KOFK AND NORTHWEST WINDS SHOULD DECREASE THIS EVENING WITH VFR CONDITIONS. COLD FRONT WAS OVER THE KOMA TAF SITE AT 6 PM AND THUNDERSTORM ACTIVITY MAY BE IN THE AREA FOR AN HOUR OR TWO YET THIS EVENING. CLOUDS WILL DECREASE AFTER MIDNIGHT. THE COLD FRONT MOVED PAST KLNK AROUND 5 PM AND NORTHWEST WINDS WILL DIMINISH. ALTHOUGH THERE ARE SOME SPOTTY SHRA/TSRA BEHIND THE FRONT...DID NOT MENTION ANYTHING AT KLNK. EXPECT A GRADUAL DECREASE IN CLOUDS THERE THROUGH THE EVENING AT KLNK. NORTHWEST WINDS WILL INCREASE WITH SOME GUSTS 20-25 KNOTS BY MID TO LATE MORNING MONDAY. MILLER && .PREV DISCUSSION... /ISSUED 313 PM CDT SUN JUN 10 2012/ DISCUSSION... FORECAST CHALLENGE IN THE VERY SHORT TERM DEALS WITH THUNDERSTORM CHANCES...COVERAGE AND STRENGTH. AFTER THAT NEXT CONCERN IS WHEN OR IF TO TRIM/DROP PRECIP CHANCES LATE NEXT WEEK INTO NEXT WEEKEND FROM THOSE FORECAST BY A MODEL CONSENSUS/PREVIOUS FORECAST BLEND. TONIGHT...COLD FRONT AT 00Z/7PM IS EXPECTED TO EXTEND NEAR A HARLAN IA-A LITTLE WEST OF SHENANDOAH IA-AUBURN AND PAWNEE CITY LINE. WILL GENERALLY CARRY A 3HR LIKELY POP WINDOW THAT REGION AND LOCATIONS ESE ALONG WITH MENTION OF A SEVERE THREAT AS ML CAPE VALUES WILL MOST LIKELY BE IN THE VICINITY OF 2K J/KG AND EFFECTIVE BULK SHEAR WAS...PER SPC MESO PAGE...INCREASING TO AOA 30KTS. SINCE A LITTLE HIGH BASED ACCAS-LIKE SHOWERS HAD DEVELOPED POST FRONTAL IN NERN NEBRASKA AS OF 19Z...LINGERED SMALLER AND DECREASING POPS BACK TO LNK/FREMONT. STILL FEEL BULK OF ACTIVITY WILL BE ESE OF THE FORECAST AREA BY 06Z IF NOT 03Z AND STARTED DRASTICALLY LOWERING/DROPPING POPS BY THEN. DID KEEP A SLIVER OF POPS IN SERN CORNERS AFTER 06Z MAINLY FOR COORDINATION PURPOSES BUT ALSO BECAUSE H85 FRONT LINGERS WEAKENING SFC FRONT. AS EXPECTED THIS TIME OF YEAR...AIRMASS WAS RECOVERING BEHIND THE FRONT BUT IT HAD ALSO DRIED OUT. THAT SAID...BELIEVE FOR THE MOST PART GUIDANCE WAS A LITTLE TOO COOL... ESPECIALLY SERN 1/2...SINCE PUSH BEHIND FRONT WILL BE WEAKENING...NIGHT IS SHORT AND GROUND WARM. MONDAY AND TUESDAY...KEPT FORECAST DRY THOSE PERIODS AS SECONDARY LOBE ROTATING AROUND ENE DEPARTING UPPER TROUGH WILL BE SENDING HIGH PRESSURE DOWN MISSOURI AND UPPER MS VALLEYS. GFS WAS A BIT MORE BULLISH IN COOLING ON MONDAY BUT IT LOOKED LIKE A GFS/NAM BLEND WAS STILL WARRANTED WITH LTL/NO CHANGES FROM PREV FORECAST. WARM ADVECTION ON BACK SIDE OF HIGH COUPLED WITH A WEAK WAVE MOVING ACROSS THE PLAINS COULD TOUCH OFF A FEW SHOWERS/TSTMS LATE TUESDAY BUT RESTRICTED ANY MENTION UNTIL TUE NIGHT. SINCE 12Z ECMWF SUPPORTED SLIGHTLY COOLER GFS FOR MAX TEMPS ON TUESDAY...WHICH WERE CLOSE TO PREV FORECAST...LITTLE/NO CHANGES MADE. WEDNESDAY THROUGH SUNDAY. AFOREMENTIONED SHORTWAVE ENERGY WILL BE TRACKING INTO ERN DAKOTAS/ERN NEBR WEDNESDAY WITH DECENT AGREEMENT BETWEEN GFS/NAM/ECMWF. COUPLED WITH MOISTURE AND SOME INSTABILITY RETURN...SPREAD SMALL POPS FROM WESTERN AND NORTHERN SECTIONS WED INTO THE SERN 2/3RDS OR SO WED NIGHT. GENERALLY DRY THEN BEHIND WAVE ON THURSDAY. STILL SOME HINT AT ANOTHER PIECE OF ENERGY OR MID LEVEL MOISTURE POCKET WANDERING NWD INTO CENTRAL PLAINS LATE THURSDAY INTO FRIDAY BUT ANY LOW LEVEL BOUNDARY SHOULD BE FAR NW OF FORECAST AREA. THUS AT THIS TIME JUST LINGERED SOME SLIGHT CHANCE POPS W AND/OR N THU NIGHT AND FRIDAY CLOSER TO UPPER JET TRACK. AFTER THAT GFS DEEPENED NEXT UPPER TROUGH KEEPING ANY FRONT TO OUR WEST THROUGH NEXT WEEKEND ALONG WITH AN APPARENT MINIMAL CHANCE OF PRECIP. ECMWF WAS MORE PROGRESSIVE WITH UPPER TROUGH WHICH SHOVED A WEAKENING FRONT INTO ERN NEBRASKA/SWRN IA SATURDAY WITH IT RETURNING NORTH OR WASHING OUT ON SUNDAY. BECAUSE OF THESE DIFFERENCES...A LOW CONFIDENCE SMALL POP FORECAST WAS CARRIED IN THE SAT THROUGH SUNDAY TIME PERIOD. VERY LITTLE/NO CHANGES MADE TO A MODEL TEMPERATURE BLEND DUE TO CLOUD/PRECIP UNCERTAINTIES...BUT WOULD SUSPECT THAT IN GENERAL MAX TEMPS WOULD NEED INCREASING IN LATER FORECASTS IF TRENDS WOULD LEAN TOWARD SLOWER GFS. CHERMOK && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1105 PM CDT SUN JUN 10 2012 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-065-066- 078-088-089-111100- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-GAGE- HARRISON IA-JEFFERSON-KNOX-LANCASTER-MADISON-MONONA IA-PIERCE-PLATTE- SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON- WAYNE- 1105 PM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE WILL BE OFF AND ON THUNDERSTORM CHANCES FROM TUESDAY NIGHT INTO WEDNESDAY THEN FROM THURSDAY NIGHT INTO SUNDAY AS NUMEROUS WEATHER DISTURBANCES MOVE THROUGH THE PLAINS. FRIDAY AND SATURDAY LOOK TO BE THE MOST ACTIVE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR MONDAY. IAZ069-079-080-090-091-NEZ067-068-090>093-111100- CASS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA- PAWNEE-POTTAWATTAMIE IA-RICHARDSON- 1105 PM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY SCATTERED THUNDERSTORMS WILL GRADUALLY END IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE WILL BE OFF AND ON THUNDERSTORM CHANCES FROM TUESDAY NIGHT INTO WEDNESDAY THEN FROM THURSDAY NIGHT INTO SUNDAY AS NUMEROUS WEATHER DISTURBANCES MOVE THROUGH THE PLAINS. FRIDAY AND SATURDAY LOOK TO BE THE MOST ACTIVE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR MONDAY. MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
734 PM CDT SUN JUN 10 2012
IAZ056-069-110115-
SHELBY IA-POTTAWATTAMIE IA-
734 PM CDT SUN JUN 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY AND NORTHEASTERN
POTTAWATTAMIE COUNTIES UNTIL 815 PM CDT...
AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SHELBY...OR 30 MILES EAST OF
OMAHA...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AVOCA...WALNUT...SHELBY...MINDEN AND HANCOCK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 59 BETWEEN MILE MARKERS 55 AND 70.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 31 AND 48.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.
LAT...LON 4150 9515 4136 9516 4131 9550 4148 9556
4172 9509 4161 9509 4160 9506 4150 9505
TIME...MOT...LOC 0032Z 243DEG 41KT 4141 9545
KERNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
758 PM CDT SUN JUN 10 2012
IAZ069-079-080-110145-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
758 PM CDT SUN JUN 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR MILLS...POTTAWATTAMIE AND
MONTGOMERY COUNTIES UNTIL 845 PM CDT...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MALVERN...OR 24 MILES
SOUTHEAST OF OMAHA...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED OAK...OAKLAND...MALVERN...CARSON...EMERSON...ELLIOTT...
MACEDONIA...HASTINGS...HENDERSON AND GRANT.
THIS INCLUDES HIGHWAY 59 BETWEEN MILE MARKERS 28 AND 52.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4101 9494 4093 9559 4094 9564 4129 9554
4131 9551 4137 9516 4117 9516 4115 9493
TIME...MOT...LOC 0055Z 245DEG 27KT 4110 9559
KERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
759 PM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL OAKLAND 41.31N 95.40W
06/10/2012 M0.88 INCH POTTAWATTAMIE IA EMERGENCY MNGR
MOSTLY PEA TO DIME SIZE FOR SEVERAL MINUTES BEGINNING AT
752.
&&
CHERMOKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
825 PM CDT SUN JUN 10 2012
NEZ068-090-091-110200-
JOHNSON NE-NEMAHA NE-OTOE NE-
825 PM CDT SUN JUN 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...NEMAHA AND
SOUTHEASTERN OTOE COUNTIES UNTIL 900 PM CDT...
AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR TECUMSEH...OR 29 MILES EAST OF
BEATRICE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...TECUMSEH...JOHNSON...TALMAGE...BROCK...ELK CREEK AND
JULIAN.
THIS INCLUDES HIGHWAY 136 BETWEEN MILE MARKERS 207 AND 232.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4041 9630 4061 9590 4037 9574 4026 9616
4026 9620
TIME...MOT...LOC 0124Z 244DEG 23KT 4035 9619
KERNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
902 PM CDT SUN JUN 10 2012
IAZ080-090-091-110245-
FREMONT IA-PAGE IA-MONTGOMERY IA-
902 PM CDT SUN JUN 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...PAGE AND
MONTGOMERY COUNTIES UNTIL 945 PM CDT...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR RED OAK...OR 34 MILES NORTH OF
TARKIO...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED OAK...CLARINDA...SHENANDOAH...VILLISCA...ESSEX...STANTON...
COIN...COLLEGE SPRINGS...SHAMBAUGH...GRANT...YORKTOWN...NORTHBORO...
HEPBURN AND COBURG.
THIS INCLUDES HIGHWAY 59 BETWEEN MILE MARKERS 1 AND 22.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND NORTHWESTERN MISSOURI.
LAT...LON 4059 9548 4090 9541 4091 9539 4102 9539
4112 9537 4116 9500 4115 9493 4073 9493
4073 9491 4058 9492
TIME...MOT...LOC 0157Z 237DEG 26KT 4094 9530
KERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1112 PM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL OMAHA 41.26N 96.01W
06/10/2012 M0.50 INCH DOUGLAS NE BROADCAST MEDIA
HAIL 1/2 INCH IN DIAMETER AT KETV.
1030 PM HAIL COUNCIL BLUFFS 41.24N 95.86W
06/10/2012 E0.88 INCH POTTAWATTAMIE IA PUBLIC
HAIL ESTIMATED AT AROUND NICKEL SIZE. RELAYED THROUGH
WOWT.
&&
MILLERThe Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 04:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375890.